Illinois, 2010

Cold in Illinois, January 8, 2010

January 8, 2010 · NWS PAH · 2 events in 2 counties and zones

A low pressure center moved eastward across central Illinois and Indiana, dragging a cold front southeast across the Lower Ohio Valley. Gusty winds and bitterly cold arctic air arrived in the wake of the cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure center moved eastward across central Illinois and Indiana, dragging a cold front southeast across the Lower Ohio Valley. Gusty winds and bitterly cold arctic air arrived in the wake of the cold front. Wind chills fell to as low as minus 10 north and west of Carbondale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 8, 2:46 AM CST, 14 minutes earlier.

Area forecast discussion, Jan 8, 2:46 AM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
246 AM CST FRI JAN 8 2010

.DISCUSSION...
FIRST OFF...WILL EXPAND THE WIND CHILL ADVISORY TO INCLUDE A PORTION
OF SOUTHERN ILLINOIS. NAM AND SREF VALUES SHOW THERE IS A DECENT
POTENTIAL FOR SOME AREAS HITTING -10F WIND CHILLS FOR A COUPLE OF
HOURS EARLY THIS MORNING. CURRENTLY...WE HAVE WIND CHILL VALUES
FORECAST TO BE LOWER IN SOUTHERN ILLINOIS THAN IN OUR EXISTING
ADVISORY AREA THAT COVERS SOUTHEAST MISSOURI. AND OUR LOCALLY
DEFINED CRITERIA IS -10F FOR MORE THAN ONE HOUR. WILL PUT OUT A
SPECIAL WEATHER STATEMENT FOR THE REST OF THE AREA...EAST OF THE
ADVISORY FOR WIND CHILL TEMPS FROM 0 TO -10F. WILL KEEP A SMALL
CHANCE OF LIGHT SNOW IN THE NORTHEAST SECTOR OF THE FA...WITH
FLURRIES ELSEWHERE. CLOUDS ARE ROTATING SOUTH ON THE BACKSIDE OF
THE DEEP COLD CLOSED LOW THAT WAS OVER WEST OHIO EARLY THIS
MORNING. THE CLOUDS SHOULD PERSIST THROUGHOUT THE DAY. NAM MOS IS
ROUGHLY 5 DEGREES LOWER THAN GFS MOS...AS ARE THE NAM 12KM RAW TEMP
DATA. FOLLOWED THIS AND DISCOUNTED THE GFS NUMBERS DUE TO THE
MAGNITUDE OF THE ARCTIC AIR AND WHAT IS SEEN UPSTREAM...NOT TO
MENTION THE SNOW COVER.

KEPT THE CLOUDS AND FLURRIES IN TONIGHT THROUGH EARLY SATURDAY AS
WELL...THEN FROM LATE SATURDAY INTO SUNDAY...DECREASED CLOUD
COVER. ONLY MINOR TWEAKS MADE TO SUNDAY THROUGH MONDAY TEMPS...
TRENDING DOWN A COUPLE OF DEGREES DUE TO THE STRENGTH OF THE
ARCTIC HIGH AND LINGERING SNOW THAT MAY NOT HAVE MELTED OR
SUBLIMATED. OTHERWISE NO CHANGES WILL BE MADE DAYS 3 AND BEYOND.

.AVIATION...
MVFR CIGS WILL PERSIST TODAY...WITH GUSTY WEST TO NORTHWEST WINDS
CONTINUING. THE GUSTS SHOULD SUBSIDE TONIGHT. MAY BE LIMITED
VSBYS RESTRICTIONS INTO THE MVFR CATEGORY IN -SN TODAY OVER SW
INDIANA AND NW KENTUCKY...INCLUDING KEVV AND KOWB. CIG BASES
TONIGHT MAY RISE ENOUGH TO EXCEED 3K/FT AND END UP VFR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...WIND CHILL ADVISORY UNTIL 10 AM CST THIS MORNING FOR ALEXANDER-
     FRANKLIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY IL-
     PULASKI-UNION IL-WAYNE IL-WILLIAMSON.

IN...NONE.
&&

NOLES
Hazardous weather outlook, Jan 7, 4:45 PM CST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CST THU JAN 7 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-082245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
445 PM CST THU JAN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

WIND CHILL INDICES WILL FALL INTO THE MINUS 10 TO MINUS 15 DEGREE
RANGE TONIGHT AND EARLY THURSDAY OVER MUCH OF SOUTHEAST MISSOURI.
THEREFORE...A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THAT AREA.
MOST OF THE REST OF THE REGION WILL EXPERIENCE WIND CHILLS IN
THE ZERO TO MINUS 10 RANGE TONIGHT.

SCATTERED SNOW SHOWERS WILL REMAIN A POSSIBILITY OVERNIGHT...MAINLY
EAST OF THE MISSISSIPPI RIVER. ADDITIONAL ACCUMULATIONS...IF
ANY...WILL BE VERY LIGHT. GUSTY WINDS MAY CAUSE POCKETS OF
BLOWING SNOW ACROSS THE REGION. ALSO...ANY WET PATCHES ON ROADS
LEFT OVER FROM DAYTIME MELTING WILL REFREEZE QUICKLY ONCE THE
SUN SETS THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS ARE EXPECTED TO ONCE AGAIN RANGE FROM ZERO TO TEN
BELOW ZERO ACROSS THE OUTLOOK AREA AGAIN FRIDAY NIGHT. A WIND
CHILL ADVISORY MAY BE NEEDED LATE FRIDAY NIGHT INTO SATURDAY
MORNING OVER MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Jackson

When
January 8, 3:00 AM CST to 8:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 8, 3:00 AM CST to 8:00 AM CST
Where
Perry forecast zone
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207844, 207845.